Flash Flood, Harrison
- When
- July 9, 2:48 PM EST to 5:30 PM EST
- Where
- Harrison County, 0.61 mi N of East Cadiz
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.309, -80.952
Report of water covering the road.
9 inches across far southwestern Pennsylvania and northern West Virginia. 500-1000 J/kg of MUCAPE and 20 knots of cloud bearing flow supported thunderstorms producing heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave trough supported a swath of heavy rain along a PWAT gradient with values as high as 1.9 inches across far southwestern Pennsylvania and northern West Virginia. 500-1000 J/kg of MUCAPE and 20 knots of cloud bearing flow supported thunderstorms producing heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 1:59 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 259 PM EDT Wed Jul 9 2025 .SYNOPSIS... A typical warm and moist summer airmass will remain in place this week and allow scattered afternoon and evening thunderstorms to develop over the Upper Ohio River Valley each day. Thunderstorm chances will be a bit higher this weekend as a weak cold front sags into the area from the Great Lakes. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... KEY MESSAGES: - Thunderstorms along and south of I-70 corridor - Severe threat mostly south of forecast area --------------------------------------------------------------- Surface boundary in West Virginia with weak baroclinic zone to the north supporting mid to high clouds over much of the area. Thunderstorms have been confined to area mainly south of forecast area in West Virginia with stratiform rain region extending area along and south of I-70. Not much instability to work with but there are a couple of showers and thunderstorms north of the MCS in West Virginia and those will produce very localized heavy rainfall. Despite Corfidi Vectors of 15-20 knots they have been slow moving. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH SATURDAY NIGHT/... KEY MESSAGES: - Weak troughs moving along northern edge of subtropical high will support scattered diurnal thunderstorm development - Low probability of severe and flash flooding at any one point but a couple spots could see significant weather each day - Temperatures a bit above normal with a gradual warming trend peaking out on Saturday around 90F ---------------------------------------------------------------- Upper High Centered over Southwestern US as it often does in summer with subtropical ridge over the southern part of CONUS. Westerlies continue to stay over the northern states with a tendency for troughing over the Great Lakes. This results in a seasonably moist and unstable airmass with daily rounds of diurnal thunderstorms that will be poorly organized with weak shear. In fact Corfidi upstream MCS motion vectors become light and variable for the rest of the weak so expect slow moving storms that will produce heavy rainfall. Preciptable Water values around 1.5" will not be excessive but will be high enough to support locally heavy rain given the slow storm motions. Mid levels become a lot drier tomorrow so a bit more DCAPE in profiles and a slightly higher potential for wet microbursts on Thursday. Overall not much organization for the thunderstorms and coveraged will be scattered with very sparse coverage of heavy rainfall and damaging winds each day. A difficult situation to message because it is likely that only 1-2 locations each day are impacted by significant weather. Many spots will be dry each day and it is difficult more than 6-12 hours in advance to get your arms around where the chances for impacts will be higher. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Weak front brings better chance of thunderstorms Sunday - Not much cooling with temperatures remaining about 5 degrees above normal ------------------------------------------------------------------- Not a lot of change to the pattern and even with weak summer flow regime a good bit of spread on the timing and intensity of weak troughs drifting through the Ohio Valley and Great Lakes areas. Looks like best shot for a weak front to enhance thunderstorm chances will be on Sunday. NCAR AI severe probabilities based on ECMWFE are highest on Sunday and that seems reasonable. Would also be a higher threat of heavy rain and flash flooding that day as Precipitable Water values increase from about 1.5" to the 1.75-2.00" range. Pattern for Monday thru Wednesday becomes a bit more complex and uncertain as we could see a series of weak trough/ridge couplets. Certainly could be a dry day or two in that time range but not much confidence at this time. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Convective development across northern West Virginia has overachieved this afternoon so far. Impacts to our terminals from this should be tied to only MGW as stratiform rain/more stable nature to the development has shed farther off to the north. So have included a TEMPO down to IFR in TSRA for MGW while this batch passes nearby and the rest of the sites (save perhaps some light rain at LBE) should hold dry with a mid-level cloud deck and light southwest wind. Following sunset, the probability for precipitation decreases. Some fog development is again likely tonight with light to calm wind and elevated surface moisture. Hi res probability favors similar development to Tuesday night, especially where rain falls today, with persistence in a relatively unchanged airmass bringing elevated chances for 1/4SM vis to 50-60% at MGW, LBE, HLG, and ZZV. Other sites are less probable to see restrictions but lesser chances do extend into PIT/AGC. Additional convection is expected on Thursday after 17-18z and will take on a scattered nature. Timing will be difficult to pin down with development potentially off of the lake breeze initially and then cold pools driving further initiation. Any showers/storms could bring brief heavy rainfall and gusty wind. Have included a PROB30 at PIT for now and will continue evaluating as the timeframe becomes included in the rest of the TAF sites. Outlook... A weakly forced but warm/humid environment is favored through the end of the week that will allow for intermittent periods of showers/thunderstorms; confidence is likely to be lower on timing various rounds of precipitation as well as the resultant cig/vis impact they could have during the morning hours. More significant upper level and surface boundary movement appears to arrive over the weekend that will create a more focused and better timed period for convection and restriction development. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Craven NEAR TERM...Craven SHORT TERM...Craven LONG TERM...Craven AVIATION...MLB
Hazardous Weather Outlook National Weather Service Pittsburgh PA 211 PM EDT Wed Jul 9 2025 WVZ510>514-101815- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 211 PM EDT Wed Jul 9 2025 ...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered afternoon and evening thunderstorms into the weekend will be slow moving and locally heavy rainfall and damaging winds are possible each day. Just a few locations are expected to be impacted by significant weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509-101815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 211 PM EDT Wed Jul 9 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered afternoon and evening thunderstorms into the weekend will be slow moving and locally heavy rainfall and damaging winds are possible each day. Just a few locations are expected to be impacted by significant weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Craven
The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
3 flash flood. Local standard time, as filed.
Report of water covering the road.
Report of water across the road.
Report and video showing water over North Crater Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271358, 1271542, 1271546.